Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Vet Hum Toxicol. 1998 Oct;40(5):287-9.

Cardiac arrhythmia and betel nut chewing--is there a causal effect?

Author information

  • 1Department of Emergency Medicine, Chang-Gung Memorial Hospital, Taoyuan Hsien, Taiwan, ROC.

Abstract

Betel nuts are widely ingested in many countries, including Taiwan. They stimulate various autonomic and CNS reactions, but there have been no reports of cardiac toxicity. We treated 2 patients with cardiac dysrhythmias thought due to betel nut chewing. In case 1, a 44-y-old previously healthy male presented with chest tightness, dyspnea, diaphoresis and palpitation immediately after chewing 1 betel quid. He soon became breathless and died despite immediate cardiopulmonary resuscitation. In Case 2, a 28-y-old man suffered palpitations, epigastralgia, and chest distress following consumption of 4 betel quid. Paroxysmal supraventricular tachycardia was noted and terminated by repeated verapamil administration. The pharmacological properties of betel nuts and the time sequence of these cases raise the possibility of betel nut-induced cardiac dysrhythmias. The number of betel nut chewers in Taiwan continues to increase, suggesting there may be other cases of betel nut-related cardiac toxicities in the future.

Comment in

PMID:
9778766
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk